Florida, 2003

Damaging Wind in Florida, July 31, 2003

July 31, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 31, 1:40 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 31, 1:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT THU JUL 31 2003

CURRENT...PERSISTENT UPPER LEVEL VORT MAX ACROSS NE FL AND SE GA
EMBEDDED IN GENERAL RIDGE OVER EXTREME SE US. TROF EXTENDS FROM BIG
UPPER LOW OVER N MN TO S MS VALLEY. TUTT LOW ALSO LOCATED OVER S
CENTRAL GOMEX. AT THE SFC...QUASI-STATIONARY FRONT ACROSS SE US HAS
LIFTED N TO MID-ATLC STATES LEAVING SE UNDER WK GRADIENT WITH
BERMUDA HI AXIS STILL JUST S OF CWA (COUNTY WARNING AREA). AS A
RESULT...WX TODAY SIMILAR TO YESTERDAY WITH SHOWERS AND TSTMS
DEVELOPING DURING THE MORNING OVER SUWANNEE VALLEY AND MOVING E...
WITH MORE SCATTERED ACTIVITY DEVELOPING OVER GA BY EARLY AFTN.

PUBLIC...GRADUAL DECREASE IN LOW-LEVEL WINDS WILL CONTINUE IN THE
NEAR TERM...WITH BETTER ATLC COAST SEABREEZE PENETRATION EACH AFTN
AS RIDGE AXIS WEAKENS AND SHIFTS N A BIT. SHOULD ALSO SEE A LITTLE
LESS BIG BEND MORNING ACTIVITY EACH DAY AS WELL. OTHERWISE...LITTLE
CHANGE TO PERSISTENT PATTERN WITH NEAR CLIMO TEMPS AND POPS.

EXTENDED...LITTLE CHANGE TO PREVIOUS PACKAGE.

MARINE...CONTINUED STATUS QUO WITH NO HEADLINES.

FIRE WX...NO CONCERNS.

PRELIMINARY POINT TEMPS/POPS...
AMG 72 90 71 90 / 40 50 30 50
SSI 75 87 74 87 / 40 40 30 40
JAX 72 90 73 89 / 30 50 30 50
SGJ 75 88 75 88 / 30 50 30 50
GNV 73 91 72 90 / 30 50 30 50
OCF 73 91 73 91 / 30 50 30 50

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP/KERNS
Hazardous weather outlook, Jul 31, 11:15 AM EST, 2 hours 45 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-312200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE TO PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN CONCERN WITH
THUNDERSTORMS TODAY WILL BE DEADLY CLOUD TO GROUND LIGHTNING...
HEAVY RAINFALL OF 2 TO 3 INCHES PER HOUR WHICH WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR
DRAINAGE AREAS...WIND GUSTS OF 40 TO 50 MPH AND HAIL. STRONGEST
THUNDERSTORMS WILL OCCUR GENERALLY SOUTHEAST OF A SAINT AUGUSTINE TO
OCALA LINE DURING THE MID-AFTERNOON. MOVEMENT OF STORMS WILL
GENERALLY BE EAST AT 10 MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Jul 31, 11:13 AM EST, 2 hours 47 minutes before
FLZ040-311700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1213 PM EDT THU JUL 31 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 100 PM...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF LOWELL...OR ABOUT 8
MILES SOUTHEAST OF WILLISTON...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND REDDICK...OCALA AIRPORT...
LOWELL...SPARR...CITRA...ANTHONY...OCALA AND SILVER SPRINGS SHORES
THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Jul 31, 12:37 PM EST, 1 hour 23 minutes before
FLZ033-311800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
137 PM EDT THU JUL 31 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SAINT JOHNS
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 200 PM...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES WEST OF SOUTH PONTE VEDRA BEACH TO 6 MILES WEST OF ST.
AUGUSTINE TO 6 MILES WEST OF HASTINGS...MOVING EAST SOUTHEAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND
GUANA RIVER STATE PARK...SOUTH PONTE VEDRA BEACH...HASTINGS...VILANO
BEACH...ST. AUGUSTINE SOUTH...SPUDS...ELKTON AND ST. AUGUSTINE
SHORES THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Jul 31, 1:03 PM EST, 57 minutes before
FLZ033-037-038-311845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
203 PM EDT THU JUL 31 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM...SAINT
JOHNS...AND NORTHERN FLAGLER COUNTIES FOR STRONG THUNDERSTORM WINDS
AND HAIL VALID UNTIL 245 PM...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 4 MILES SOUTH OF
PALATKA...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND SATSUMA...PALATKA...SAN
MATEO...EAST PALATKA...ORANGE MILLS...HASTINGS...ST. AUGUSTINE
SHORES AND SPUDS THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL

The radar

The Jacksonville radar (KJAX), 114 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
July 31, 2:00 PM EST
Where
Flagler County, 5 mi N of Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
29.533, -81.267

Palm trees down and flag pole bent.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361114.